Back to Ask the Diabetes Team Ask the Diabetes Team

From the State of Washington, USA:

Our daughter, age 10, with Type 1 diabetes for 1 1/2 years, woke up recently unable to talk or move her left arm. She was ambulatory, but couldn't speak. Her blood sugar was 50 (6:45 A.M.). We gave her orange juice but that was vomited up. 911 was called and within 1 hour her blood sugar was 88 then 164. Still she was not able to verbalize our names, pets names, her name, age, etc. She was admitted to the hospital approximately 9 A.M. and a CAT scan was done, which was normal, and an IV was started. She gradually rose to 207 for an hour or so, and by 11:45 she said who I was and from then on was back to herself. She went to bed Saturday evening at 269, had usual dose of 15 N approximately 10 P.M. We don't know how she dropped so low, having done nothing differently. She had no vigorous exercise, change in diet, insulin, etc. Any ideas as to what may have caused this severe low? The docs in the ER thought she must have gotten to the 20's to cause such a long time "coming back on line."


Such alarming complications of hypoglycemia are fortunately uncommon and nearly always transient. You are right in supposing that they are usually precipitated by some episode of vigorous exercise or by missing a meal or a snack; but they may also occur if there are not enough blood sugars to forewarn of times when blood sugars may be below 80 mg/dl in this age group and hypoglycemia thus a risk.

You did not mention giving glucagon. This comes as a powder in a sterile vial and must first be diluted and then injected intramuscularly. Although it sometimes causes vomiting it is very safe to use. Instruction in its use and in the detection, prevention and management of hypoglycemia is normally an early part of new onset Diabetes education. If you missed it you should talk to your daughter's diabetes team right away about going over this again and about getting a prescription for glucagon. Glucagon should then always be a part of diabetes supplies like testing materials and insulin when you leave home for any length of time. You would be wise also to see if the school nurse would be prepared to give glucagon; they sometimes need specific written instructions from the doctor before accepting this responsibility.

Another source of information is Chapter 5 on Hypoglycemia in Understanding Insulin-Dependent Diabetes (which can be downloaded without cost).

Prevention remains the key to management and in your daughter's case I have an idea that before bed (and before the bedtime snack) blood sugars may have been running rather low. If they are below 150 mg/dl at this time you should add milk or some other food to the normal solid protein and carbohydrate snack. If the test is below 80 mg/dl, not only should the snack be enhanced; but you should do a 2:00 A.M. blood sugar as an additional precaution and if this happens more than twice in a week you should consult you diabetes team about reducing the evening long-acting insulin and perhaps also about switching to the shorter-acting lispro insulin [Humalog® brand] for the evening injection.


Original posting 22 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.